Alert archive / Texas / Flash Flood Warnings in 2021
Flash Flood Warning 44, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Aug 2, 2021, 6:37 AM CDT for Comal County, Texas. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2021, 6:37 AM CDT (11:37 UTC)
- Expired
- Aug 2, 2021, 11:15 AM CDT
- In force
- 5 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Comal County, TX
The radar
The Austin/San Antonio radar (KEWX), 40 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:47 AM CDT | HEAVY RAIN 4.22 | 4 Se Twin Sisters, TX | 24 HOUR RAINFALL. |
| Aug 2, 9:20 AM CDT | FLASH FLOOD | 2 Wnw Spring Branch, TX | SPRING BRANCH RD AT RITTIMAN RD CLOSED DUE TO FLOODING. |
| Aug 2, 9:24 AM CDT | FLASH FLOOD | 4 Ne Spring Branch, TX | CYPRESS COVE RD CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 163 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 11.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
800
WGUS54 KEWX 021137
FFWEWX
TXC091-021445-
/O.NEW.KEWX.FF.W.0044.210802T1137Z-210802T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
637 AM CDT Mon Aug 2 2021
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
North Central Comal County in south central Texas...
* Until 945 AM CDT.
* At 637 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen in this localized area due to multiple rounds of rain
yesterday and this morning. Additional rainfall amounts of 1 to 3
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Canyon Lake, Spring Branch and Smithson Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 2997 9837 2997 9835 2990 9827 2983 9829
2982 9837 2985 9844 2991 9845 2994 9841
2995 9840
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AAT2 follow-up statements
350
WGUS74 KEWX 021227
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
727 AM CDT Mon Aug 2 2021
TXC091-021445-
/O.CON.KEWX.FF.W.0044.000000T0000Z-210802T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comal TX-
727 AM CDT Mon Aug 2 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT THIS
MORNING FOR NORTH CENTRAL COMAL COUNTY...
At 727 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 4 and 7 inches of rain have
fallen. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Significant flash flooding is likely ongoing
northeast of Spring Branch, and roadways near the Rebecca Creek
confluence into Canyon Lake could be extremely dangerous.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Canyon Lake, Spring Branch and Smithson Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 2997 9837 2997 9835 2990 9827 2983 9829
2982 9837 2985 9844 2991 9845 2994 9841
2995 9840
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MO851
WGUS54 KEWX 021434
FFWEWX
TXC091-021615-
/O.EXT.KEWX.FF.W.0044.000000T0000Z-210802T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
934 AM CDT Mon Aug 2 2021
The National Weather Service in Austin/San Antonio has extended the
* Flash Flood Warning for...
North Central Comal County in south central Texas...
* Until 1115 AM CDT.
* At 934 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Canyon Lake, Spring Branch and Smithson Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 2997 9837 2997 9835 2990 9827 2983 9829
2982 9837 2985 9844 2991 9845 2994 9841
2995 9840
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
YBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 6:30 AM CDT, 7 minutes earlier.
Area forecast discussion, Aug 2, 6:30 AM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 630 AM CDT Mon Aug 2 2021 .AVIATION.../12Z TAFS/ A few thunderstorms are producing very heavy rainfall rates with VSBYS below 1 mile and frequent lightning early this morning. The storms are firing as discrete cells and moving slowly, which means there could be several hours of thunder in the VCNTY at all 4 TAF locations. The radar trends over the past hour suggest that the activity may try to congeal into a solid area of organized storms. If this happens there should be a more progressive push southward and improved conditions by midday. Since this organizing process is slow to occur, will leave mention of nearby storms for much of today. Chances are trending down but 20-40 percent type coverage will remain in play for the remainder of the TAF periods. Model timings are all over the map, so will leave the later periods as benign until the impacts of the current convection become more apparent. Assuming nearly all areas expected to see some rain sometime today or tonight, we should expect to see some pockets of low clouds and perhaps a few patches of fog around daybreak Tuesday. && .PREV DISCUSSION... /ISSUED 333 AM CDT Mon Aug 2 2021/ SHORT TERM (Today through Tuesday)... Most portions of South Central Texas should experience at least one round of rain and storms today. An amplifying northerly flow aloft pattern has brought a weak frontal zone into South Central Texas with a broad area of low to mid level moisture pooling and a broad synoptic scale cyclonic pattern over TX with embedded smaller scale perturbations scattering showers and storms over several discrete locations. Synoptic scale models have performed well with this northerly flow pattern, seemingly outperforming the finer resolution models that were more aggressive with the first round of storms. Highest PoPs of the week have zeroed in on the first period today, although many areas may wind up seeing the bulk of the rains falling in the predawn hours before the valid time of the first period. In shifting more emphasis for today's rain chances, model trends are pulling back on continued rain chances in later periods. Slow storm motions this morning could lead to some isolated pockets of 3 to 4 inches which would be sufficient for localized flooding. However, we don't expect a significant portion of the area to see these types of rains and the low rainfall amounts tallied up over the past 10 days or so would not suggest a threat for high impact events. Thus will continue to message the locally heavy rainfall threat and not issue a watch at this time. High temperature trends for today have come down significantly from earlier forecasts and the ongoing convection should justify that trend. Northerly wind directions today and tonight should also lend toward a cooler min temp tonight, although the moist dewpoints will limit the cooling potential. Areas that see significant rain may need to be considered as areas for potential fog in later forecast updates. Scattered convection and mild high temperatures should continue into Tuesday, but there could be some more stability moving into parts of the Hill Country and Central TX with the deepest moisture pooled over our southern CWA. LONG TERM (Tuesday Night through Sunday)... A decent number of question remain in the long term about the strength of the upper ridge and the impact on precipitation chances. A general look at the models show the weakness in the ridge still over the area Tuesday night, but a small ridge of high pressure trying to move across the state on Wednesday. By Thursday, with the large upper ridge still across the Southwestern US and the large trough across the East, a shortwave digs across the Central Plains weakening the ridge over Texas for Thursday into Friday. By the weekend the Southwestern ridge reestablishes itself across Texas returning the state to an early August weather pattern. At the surface weak northerly or easterly flow continues across much of the area with the weakening front situated somewhere along the Rio Grande and Coastal Plains. The front will be the focus of precipitation for the Wednesday and Thursday time periods with the convergence along the front focusing precipitable water values around 2 inches. As we have seen Sunday evening into early this morning the moisture rich atmosphere can produce locally heavy rainfall of 2 to 5 inches in a hurry. A few pockets of these higher totals will continue to be possible through mid week. Areas across the Hill Country and Austin Metro area may not see much precipitation at all in the long term if the drier trend in the synoptic models prevails. This would mean that even the current forecast of slight to chance PoPs for these areas on Wednesday and Thursday is overdone as the likely focus for precipitation will be to the south and west of these areas. By Friday and for sure into the weekend a drier trend prevails with only a few seabreeze showers and thunderstorms possible each afternoon east of Interstate 35. Temperatures will run below average through Thursday, with 'cool' mornings in the upper 60s across the Hill Country and afternoon highs only topping out in the low 90s once again. By the weekend though with the ridge building normal highs in the mid to upper 90s return. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 89 74 91 72 91 / 70 40 30 10 20 Austin Bergstrom Intl Airport 89 73 91 71 91 / 70 50 30 10 20 New Braunfels Muni Airport 90 73 92 73 92 / 60 40 40 10 20 Burnet Muni Airport 86 71 90 70 89 / 70 30 20 - 20 Del Rio Intl Airport 92 76 93 75 92 / 60 50 50 30 40 Georgetown Muni Airport 87 73 90 71 90 / 70 30 20 10 20 Hondo Muni Airport 90 73 91 74 90 / 50 50 40 20 30 San Marcos Muni Airport 90 73 92 71 92 / 60 50 30 10 20 La Grange - Fayette Regional 90 76 92 74 93 / 60 50 40 10 20 San Antonio Intl Airport 89 75 90 74 90 / 50 40 40 20 30 Stinson Muni Airport 90 76 92 77 92 / 50 50 40 20 30 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Oaks Long-Term...Treadway
Hazardous weather outlook, Aug 2, 4:58 AM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 458 AM CDT Mon Aug 2 2021 TXZ171>173-183>194-202>209-217>225-228-031000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 458 AM CDT Mon Aug 2 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Numerous showers and thunderstorms are expected to continue today through tonight. Some storms will move very slowly, resulting in an isolated potential of 3 to 4 inch rains. Localized flooding will be possible today and tonight. The stronger storms may also contain gusty winds of around 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms are expected Tuesday and Wednesday. Isolated pockets of heavy rainfall will be possible each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:53 PM CDT | Areal Flood Advisory | EWX | Bandera, Real | 3 hr |
| Aug 1, 11:02 PM CDT | Areal Flood Advisory | EWX | Kendall | 3 hr |
| Aug 2, 12:27 AM CDT | Areal Flood Advisory | EWX | Bastrop, Hays, Travis | 3 hr |
| Aug 2, 3:45 AM CDT | Areal Flood Advisory | EWX | Comal, Guadalupe, Hays | 4 hr |
| Aug 2, 3:53 AM CDT | Areal Flood Advisory | EWX | Edwards, Kinney | 4 hr |
| Aug 2, 4:09 AM CDT | Flash Flood Warning | EWX | Comal, Guadalupe | 4 hr |
| Aug 2, 4:13 AM CDT | Areal Flood Advisory | EWX | Uvalde | 4 hr |
| Aug 2, 5:41 AM CDT | Flash Flood Warning | EWX | Guadalupe | 4 hr |
| Aug 2, 5:45 AM CDT | Areal Flood Advisory | EWX | Bexar, Guadalupe, Wilson | 3 hr |
| Aug 2, 5:51 AM CDT | Areal Flood Advisory | EWX | Bandera, Real | 3 hr |
| Aug 2, 5:57 AM CDT | Areal Flood Advisory | EWX | Comal, Hays | 4 hr |
| Aug 2, 6:37 AM CDT | Areal Flood Advisory | EWX | Bandera, Kerr, Medina | 4 hr |
| Aug 2, 6:52 AM CDT | Flash Flood Warning | EWX | Hays | 3 hr |
| Aug 2, 7:15 AM CDT | Areal Flood Advisory | EWX | Bandera, Bexar, Comal, Kendall, Kerr, Medina | 5 hr |
| Aug 2, 7:29 AM CDT | Special Weather Statement | EWX | Bexar | 46 min |
| Aug 2, 7:47 AM CDT | Flash Flood Warning | EWX | Bexar, Comal, Kendall | 4 hr |
| Aug 2, 8:13 AM CDT | Areal Flood Advisory | EWX | Kinney | 3 hr |
| Aug 2, 8:15 AM CDT | Areal Flood Advisory | EWX | Bastrop, Lee, Travis, Williamson | 5 hr |
| Aug 2, 8:18 AM CDT | Special Weather Statement | EWX | Bexar, Comal | 42 min |
| Aug 2, 8:26 AM CDT | Areal Flood Advisory | EWX | Bexar, Comal, Kendall | 4 hr |
| Aug 2, 8:36 AM CDT | Areal Flood Advisory | EWX | Bexar | 4 hr |
| Aug 2, 9:16 AM CDT | Areal Flood Advisory | EWX | Blanco, Hays, Travis | 3 hr |
| Aug 2, 10:25 AM CDT | Areal Flood Advisory | EWX | Kinney, Maverick, Uvalde, Zavala | 3 hr |
| Aug 2, 2:45 PM CDT | Areal Flood Advisory | EWX | Bandera, Edwards, Kerr, Real, Val Verde | 3 hr |
| Aug 2, 4:56 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 3 hr |
| Aug 2, 5:12 PM CDT | Areal Flood Advisory | EWX | Blanco, Hays | 3 hr |
| Aug 2, 6:19 PM CDT | Areal Flood Advisory | EWX | Caldwell, Hays, Travis | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.